Alert archive / Texas / Tornado Warnings in 2017

Tornado Warning 100, NWS Lake Charles, LA

August 29, 2017Jefferson County, Texas

NWS Lake Charles, LA issued this tornado warning at Aug 29, 2017, 3:24 AM CDT for Jefferson County, Texas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2017, 3:24 AM CDT (08:24 UTC)
Expired
Aug 29, 2017, 3:43 AM CDT
In force
19 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Jefferson County, TX

The radar

The Lake Charles radar (KLCH), 92 km from the middle of the area, began a volume at 08:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2017-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2017-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

937 
WFUS54 KLCH 290824
TORLCH
TXC245-290900-
/O.NEW.KLCH.TO.W.0100.170829T0824Z-170829T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
324 AM CDT TUE AUG 29 2017

The National Weather Service in Lake Charles has issued a

* Tornado Warning for...
  Central Jefferson County in southeastern Texas...

* Until 400 AM CDT
    
* At 324 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near La Belle, or 11 miles southwest of Port Arthur,
  moving northwest at 20 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  La Belle around 345 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a 
sturdy building. Avoid windows. If you are outdoors, in a mobile 
home, or in a vehicle, move to the closest substantial shelter and 
protect yourself from flying debris.

&&

LAT...LON 2978 9401 2974 9408 2988 9429 2998 9413
TIME...MOT...LOC 0824Z 142DEG 17KT 2981 9410 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

TWH
1 follow-up statement
580 
WWUS54 KLCH 290843
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
343 AM CDT TUE AUG 29 2017

TXC245-290852-
/O.CAN.KLCH.TO.W.0100.000000T0000Z-170829T0900Z/
Jefferson TX-
343 AM CDT TUE AUG 29 2017

...THE TORNADO WARNING FOR CENTRAL JEFFERSON COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

LAT...LON 2978 9401 2974 9408 2988 9429 2998 9413
TIME...MOT...LOC 0841Z 142DEG 17KT 2988 9416 

$$

TWH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 12:04 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Aug 29, 12:04 AM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1204 AM CDT Tue Aug 29 2017

.DISCUSSION...
Harvey continues to meander slowly over the Gulf waters off the
mid/upper Texas coast. Latest forecast track from NHC has shifted
a bit to the right, with the center expected to reach the coast
near Sabine Pass Wednesday morning. Bands of rain continue to
stream in from the Gulf to the north and northeast of the center,
with the most persistent banding currently arcing into the HGX
area, where it is definitely not needed.

Tropical storm force winds, primarily in the form of gusts over
inland coastal areas, will become increasingly likely as the storm
begins to gain latitude tomorrow and tomorrow night. Overall,
hazards/impacts have remained generally the same, with the
primary risk to life and property still from heavy rain and the
resultant flash/river flooding.

Please heed the instructions of local officials and DO NOT ATTEMPT
TO DRIVE THROUGH FLOOD WATERS.

13

&&

.PREV DISCUSSION... /issued 1132 PM CDT Mon Aug 28 2017/

DISCUSSION...
For the 29/06Z TAF Issuance.

AVIATION...
The main issue over the forecast period again will be bands
rotating around Tropical Storm Harvey off the Gulf into the
forecast area. In the near term best chance to see these bands
will be one wrapping into southeast Texas and the terminal at
KBPT, and the other will one moving into South Central Louisiana
and affecting the terminals at KLFT and KARA. These bands will
occasionally affect terminals with IFR conditions from ceilings
and visibilities. Wind gusts between 25 and 30 knots will also be
possible.

Rua

PREV DISCUSSION... /issued 439 PM CDT Mon Aug 28 2017/

DISCUSSION...
Primary changes to this forecast package include extending the
Tropical Storm Warning ewd to Intracoastal City and introducing a
Storm Surge Watch to the coastal areas from the mouth of the
Atchafalaya River wwd.

All previous forecast thinking remains the same.

25

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  70  80  72  83 /  70  90  90  90
LCH  75  81  76  82 /  90  90  90  80
LFT  75  83  77  84 /  90  90  80  70
BPT  74  79  75  79 / 100  90  90  80

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Thursday evening for LAZ027>033-
     041>045-052>055-073-074.

     Tropical Storm Warning for LAZ052-073-074.

TX...Flash Flood Watch through Thursday evening for TXZ180-201-215-
     216-259>262.

     Tropical Storm Warning for TXZ215.

GM...Tropical Storm Warning for GMZ430-432-450-452-470-472.

     Small Craft Advisory until 9 PM CDT Wednesday for GMZ435-455-475.

&&
Hazardous weather outlook, Aug 28, 6:35 AM CDT, 20 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
635 AM CDT Mon Aug 28 2017

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
291200-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
635 AM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Heavy rainfall from slowly moving Tropical Storm Harvey along the
Texas coast will produce several rounds of training showers and
thunderstorms across Southeast Texas, Central and Southern
Louisiana. A flash flood watch for the entire area continues.

The prolonged east to southeast winds will lead to minor coastal
flooding across Southeast Texas and Southwestern Louisiana.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Continued heavy rainfall from Tropical Storm Harvey will continue
through Thursday. The chances of precipitation will slowly diminish
Friday into the Labor Day weekend and the entire system moves
further inland and weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

GMZ430-432-435-450-452-455-470-472-475-291200-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
635 AM CDT Mon Aug 28 2017

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
Tropical Storm Harvey along the Texas coast will continue to
produce prolonged moderate to strong east to southeast winds and
elevated seas, along with several rounds of training showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Continued elevated winds and seas will continue as Tropical Storm
Harvey slowly moves into Southeast Texas by late Wednesday and
Thursday. The chances of precipitation will slowly diminish
Friday into the Labor Day weekend and the entire system moves
further inland and weakens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be required.

In the hours before

Local storm report, Aug 29, 12:48 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 AM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     FLASH FLOOD      2 ESE LAKE CHARLES      30.20N 93.18W
08/28/2017                   CALCASIEU          LA   BROADCAST MEDIA

            BROADCAST MEDIA REPORTS FLOODING IN THE AREA OF HIGHWAY
            14 AND GENERAL DOOLITTLE.

&&

TWH
Local storm report, Aug 29, 2:46 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
246 AM CDT TUE AUG 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 AM     FLASH FLOOD      3 NNE CHESTER           30.96N 94.58W
08/28/2017                   TYLER              TX   DEPT OF HIGHWAYS

            TXDOT REPORTS FM 1745 CLOSED DUE TO FLASH FLOODING.

&&

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 10:21 AM CDTFlash Flood WarningLCHJasper, Tyler12 hr

Nearby

Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.